Are you a Health Professional? Jump over to the doctors only platform. Click Here

Ibuprofen Tops Acetaminophen for Arthritis

Print Friendly, PDF & Email

Ibuprofen (the ingredient in Advil, Motrin and many other painkillers) and acetaminophen (also known as paracetamol, and the ingredient in Tylenol and numerous other brands) are both better than placebo for treating various types of pain, researchers note in the Annals of the Rheumatic Diseases. However, very few studies have directly compared the two drugs for treating pain due to osteoarthritis, the wear-and-tear form of joint degeneration. Dr. Francois Boureau from Saint-Antoine Hospital, Paris, France and colleagues compared the pain-relieving effectiveness of single and multiple doses of ibuprofen and acetaminophen in 222 patients with knee or hip osteoarthritis. Pain relief the first 6 hours after a single dose of ibuprofen (400 milligrams) was significantly greater than after a single dose of acetaminophen (1000 mg), the authors report. After two weeks of thrice-daily treatment, participants taking ibuprofen had significantly less pain and significantly more improvement in stiffness and physical function than did the group given acetaminophen. Sleep quality improved in both groups, the report indicates, with no meaningful difference between the treatments. There were no significant differences in the number or severity of adverse events reported by the two groups. SOURCE: Annals of the Rheumatic Diseases, September 2004.

Ibuprofen provides better relief of osteoarthritis pain than does acetaminophen, according to results of a head-to-head comparison study.Ibuprofen (the ingredient in Advil, Motrin and many other painkillers) and acetaminophen (also known as paracetamol, and the ingredient in Tylenol and numerous other brands) are both better than placebo for treating various types of pain, researchers note in the Annals of the Rheumatic Diseases.However, very few studies have directly compared the two drugs for treating pain due to osteoarthritis, the wear-and-tear form of joint degeneration.Dr. Francois Boureau from Saint-Antoine Hospital, Paris, France and colleagues compared the pain-relieving effectiveness of single and multiple doses of ibuprofen and acetaminophen in 222 patients with knee or hip osteoarthritis.Pain relief the first 6 hours after a single dose of ibuprofen (400 milligrams) was significantly greater than after a single dose of acetaminophen (1000 mg), the authors report.After two weeks of thrice-daily treatment, participants taking ibuprofen had significantly less pain and significantly more improvement in stiffness and physical function than did the group given acetaminophen.Sleep quality improved in both groups, the report indicates, with no meaningful difference between the treatments.There were no significant differences in the number or severity of adverse events reported by the two groups.SOURCE: Reuters, Annals of the Rheumatic Diseases, Oct 2004.

Print Friendly, PDF & Email

Dates

Posted On: 5 October, 2004
Modified On: 7 December, 2013

Tags



Created by: myVMC